Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 68, NWS Northern Indiana

August 9, 2018Elkhart County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Aug 9, 2018, 7:20 PM EDT for Elkhart County, Indiana. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2018, 7:20 PM EDT (23:20 UTC)
Expired
Aug 9, 2018, 7:45 PM EDT
In force
25 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Elkhart County, IN

The radar

The Northern Indiana radar (KIWX), 37 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 7:34 PM EDTTSTM WND DMGGoshen, INREPORTS OF TREES/LIMBS DOWNED IN GOSHEN. NO SPECIFICS ON TREE HEALTH/SIZE/LOCATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.3 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

859 
WUUS53 KIWX 092320
SVRIWX
INC039-092345-
/O.NEW.KIWX.SV.W.0068.180809T2320Z-180809T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
720 PM EDT THU AUG 9 2018

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Central Elkhart County in north central Indiana...

* Until 745 PM EDT.

* At 720 PM EDT, a severe thunderstorm was located over Elkhart,
  moving southeast at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Elkhart, Goshen, Dunlap and Waterford Mills. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4167 8605 4172 8599 4162 8572 4151 8585
TIME...MOT...LOC 2320Z 299DEG 27KT 4166 8597 

HAIL...<.75IN
WIND...60MPH
 
$$

MARSILI
1 follow-up statement
288 
WWUS53 KIWX 092334
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
734 PM EDT THU AUG 9 2018

INC039-092345-
/O.CON.KIWX.SV.W.0068.000000T0000Z-180809T2345Z/
Elkhart IN-
734 PM EDT THU AUG 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR CENTRAL ELKHART COUNTY...

At 734 PM EDT, a severe thunderstorm was located over Goshen, moving
southeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Goshen, Dunlap and Waterford Mills. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4161 8595 4167 8588 4162 8572 4151 8585
TIME...MOT...LOC 2334Z 299DEG 27KT 4161 8584 

HAIL...<.75IN
WIND...60MPH
 
$$

MARSILI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:43 PM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 9, 3:43 PM EDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
343 PM EDT Thu Aug 9 2018

.SYNOPSIS...
Issued at 339 PM EDT Thu Aug 9 2018

Thunderstorms can dot the area this evening, gradually weakening
overnight. A soaking rainfall is the main hazard, through a
locally damaging wind gust cannot be ruled out. The chance for
showers and thunderstorms continue into Friday. Temperatures
tonight will fall into the mid 60s; high temperatures on Friday in
the low to mid 80s.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 339 PM EDT Thu Aug 9 2018

Thunderstorms have begun to develop ahead of a cold front located
from south-central Wisconsin through northern Michigan. Earlier
this morning, a thunderstorm drifted along the southeast shores of
Lake Michigan. This feature decayed upon moving further inland
and its remnant outflow boundary is believed to be located along
the greater U.S. 30 corridor. This can be the focus for a few
storms this evening as well. Given our temperatures in the 80s and
dew points in the 70s, our surface environment is unstable. CAPE
values are 1500-2000 j/kg. However, wind shear is lacking and so
is upper-level flow. All told, the severe threat remains low.

Any storms this evening are expected to continue to move south and
east into the heart of our county warning area overnight,
weakening with the loss of daytime heating. By early Friday
morning, this front stalls south of U.S. 30 and invites some
uncertainty into the Friday forecast. The uncertainty is in
regards to shower/t-storm activity prior to noon. The front will
be the source of lift, PWATs and dew points will be favorable, but
the missing piece prior to noon is instability. So, I will offer
slight chance POPs in the morning, increasing to chance in the
afternoon.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 339 PM EDT Thu Aug 9 2018

Overnight Friday, in response to an upper-level trough digging in
from the Hudson Bay, the aformentioned cold front finally
propagates south and eastward. As this front exits, rain chances
will diminish for a brief time. The exception to this may be
northwest Ohio where the surface low is may be located. This may
keep some slight chance POPs in play. As we head into the weekend,
the upper-level trough becomes cut off from the mean flow aloft.
As such, we will be stuck with an upper-level low swirling over
the eastern Great Lakes. As the previous AFD author indicated,
there is some uncertainty as to how widespread shower/t-storm
chances are this weekend. The upper-level low bodes well in the
forcing department, but 12Z GFS PWATs indicate a negative PWAT
anomaly over our area this weekend. Our position on the northwest
side of the low will limit our moisture stream. Thunder will
likely be limited. Bottom line for the weekend: there is a small
chance for showers, but the weekend does not look to be a wash-
out.

Monday night and into Tuesday, the upper-level low finally gets
kicked out of the eastern Great Lakes as a potent trough sweeps
across Ontario. As such, Tuesday looks to be our transition day
between storm systems. By Wednesday, a second trough lifts out of
the Central Plains and can bring wet weather back to the forecast
as early as Wednesday morning. Depending on how this feature
phases (or fails to phase) with the Ontario trough, we could see a
soaking rain event perhaps lingering into Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 100 PM EDT Thu Aug 9 2018

VFR with wsw winds near 10 knots will remain the story this
afternoon. A subtle sfc trough and upper wave will swing in from
the northwest late this afternoon into tonight with chances for
scattered showers/storms across northern IN. Best chances look to
be in the 22-03z window at KSBN and 01-05z at KFWA.
Coverage/intensity remains uncertain given weakly forced
environment. Have thus opted for a VFR/VCTS mention as a result.
Some lower clouds/BR may fill in later tonight into Friday
morning, best chances at KFWA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Brown
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 9, 2:57 PM EDT, 4 hours 23 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
257 PM EDT Thu Aug 9 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-101900-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
257 PM EDT Thu Aug 9 2018 /157 PM CDT Thu Aug 9 2018/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

There is a chance of thunderstorms late this afternoon and evening.
A few isolated strong to severe storms with damaging winds may be
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance for thunderstorms Friday afternoon. Severe weather
is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-101900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
257 PM EDT Thu Aug 9 2018

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible late this afternoon and may produce gusty
winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Aug 9, 6:34 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Northern Indiana
634 PM EDT THU AUG 9 2018

INZ005-006-092300-
Lagrange-Elkhart-
634 PM EDT THU AUG 9 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ELKHART AND WESTERN
LAGRANGE COUNTIES...

At 633 PM EDT, a strong thunderstorm was located near Middlebury, or
12 miles west of Lagrange, moving east at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lagrange, Middlebury, Scott, Shipshewana, Oliver Lake, Howe, Ontario
and Emma.

This includes Interstate 80 in Indiana between mile markers 105 and
117.

Seek shelter until these storms pass.

&&

LAT...LON 4172 8531 4154 8540 4169 8576 4176 8572
      4176 8553
TIME...MOT...LOC 2233Z 290DEG 30KT 4171 8564

MARSILI
Special weather statement, Aug 9, 6:43 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Northern Indiana
643 PM EDT THU AUG 9 2018

INZ006-007-092315-
Lagrange-Steuben-
643 PM EDT THU AUG 9 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN STEUBEN AND
SOUTHEASTERN LAGRANGE COUNTIES...

At 643 PM EDT, a strong thunderstorm was located 10 miles east of
Lagrange, moving southeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hamilton, Ashley, Hudson, Stroh, Mongo, Indianola, Brushy Prairie,
Pleasant Lake, Golden Lake, Elmira, Big Long Lake, Salem Center,
Helmer, Long Lake, Big Turkey Lake and Steubenville.

This includes Interstate 69 in Indiana between mile markers 341 and
345.

Seek shelter until this storm passes.
&&

LAT...LON 4161 8532 4172 8524 4153 8492 4153 8526
TIME...MOT...LOC 2243Z 306DEG 25KT 4162 8521

MARSILI
Special weather statement, Aug 9, 6:51 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Northern Indiana
651 PM EDT THU AUG 9 2018

INZ005-MIZ078-092330-
Elkhart-Cass-
651 PM EDT THU AUG 9 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ELKHART AND
SOUTHEASTERN CASS COUNTIES...

At 651 PM EDT, a strong thunderstorm was located over Simonton Lake,
moving southeast at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Elkhart, Simonton Lake, Middlebury, Bristol and Union.

This includes Interstate 80 in Indiana between mile markers 92 and
104.

Seek shelter until this storm passes.

&&

LAT...LON 4178 8578 4177 8579 4176 8578 4176 8575
      4170 8566 4169 8566 4157 8574 4175 8601
      4181 8584
TIME...MOT...LOC 2251Z 306DEG 21KT 4176 8592

MARSILI
Special weather statement, Aug 9, 6:55 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Northern Indiana
655 PM EDT THU AUG 9 2018

INZ004-005-092330-
St. Joseph-Elkhart-
655 PM EDT THU AUG 9 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ELKHART AND
NORTHEASTERN ST. JOSEPH COUNTIES...

At 654 PM EDT, a strong thunderstorm was located over Georgetown,
moving southeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
South Bend, Elkhart, Mishawaka, Georgetown, Granger, Dunlap, Osceola,
Roseland, Indian Village and Jimtown.

This includes Interstate 80 in Indiana between mile markers 77 and
84.

Seek shelter until this storm passes.

&&

LAT...LON 4165 8590 4154 8609 4168 8629 4176 8621
      4176 8618
TIME...MOT...LOC 2254Z 300DEG 16KT 4171 8620

MARSILI
Special weather statement, Aug 9, 7:03 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Northern Indiana
703 PM EDT THU AUG 9 2018

INZ006-100000-
Lagrange-
703 PM EDT THU AUG 9 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAGRANGE COUNTY...

At 702 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Sturgis to near Middlebury. Movement
was southeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Lagrange, Topeka, Scott, Shipshewana, Honeyville, Eddy, Adams Lake,
Oliver Lake, Howe, Woodruff, Ontario and Emma.

This includes Interstate 80 in Indiana between mile markers 109 and
122.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4154 8528 4152 8559 4152 8565 4176 8565
      4176 8540
TIME...MOT...LOC 2302Z 324DEG 17KT 4174 8543 4173 8565

MARSILI
Special weather statement, Aug 9, 7:11 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Northern Indiana
711 PM EDT THU AUG 9 2018

INZ007-009-MIZ081-OHZ001-002-004-005-100000-
De Kalb-Steuben-Hillsdale-Henry-Defiance-Fulton-Williams-
711 PM EDT THU AUG 9 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN STEUBEN...
NORTHERN DE KALB...SOUTHEASTERN HILLSDALE...NORTHERN DEFIANCE...
NORTHWESTERN HENRY...SOUTHERN FULTON AND WILLIAMS COUNTIES...

At 710 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Fayette to near Waterloo. Movement
was southeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Bryan, Wauseon, Archbold, Montpelier, Butler, Waterloo, Edgerton,
West Unity, Hamilton, Pioneer, Stryker, Fayette, Edon, Holiday City,
Edgerton In Williams County, Columbia, West Jefferson, Pulaski,
Ashley and Farmer.

This includes the following highways...
 Interstate 69 in Indiana between mile markers 336 and 344.
 Interstate 80 in Indiana between mile markers 154 and 156.
 Interstate 80 in Ohio between mile markers 0 and 36.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4149 8390 4127 8468 4153 8519 4154 8520
      4177 8450
TIME...MOT...LOC 2310Z 306DEG 30KT 4167 8440 4149 8506

MARSILI

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:49 PM EDTSpecial Weather StatementIWXLaGrange41 min
Aug 9, 6:10 PM EDTSpecial Weather StatementIWXSteuben35 min
Aug 9, 6:29 PM EDTSevere Thunderstorm WarningIWXSteuben46 min
Aug 9, 6:34 PM EDTSpecial Weather StatementIWXLaGrange26 min
Aug 9, 6:43 PM EDTSpecial Weather StatementIWXSteuben32 min
Aug 9, 6:47 PM EDTSpecial Marine WarningIWX88 min
Aug 9, 6:51 PM EDTSpecial Weather StatementIWXElkhart39 min
Aug 9, 6:55 PM EDTSpecial Weather StatementIWXSaint Joseph35 min
Aug 9, 7:00 PM EDTSevere Thunderstorm WarningIWXElkhart25 min
Aug 9, 7:03 PM EDTSpecial Weather StatementIWXLaGrange57 min
Aug 9, 7:23 PM EDTSpecial Weather StatementIWXLaPorte52 min
Aug 9, 7:31 PM EDTSpecial Weather StatementIWXNoble29 min
Aug 9, 7:44 PM EDTSevere Thunderstorm WarningIWXElkhart, Kosciusko, Noble46 min
Aug 9, 7:54 PM EDTSpecial Weather StatementIWXDeKalb36 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.